Withdrawal symptoms can resemble those of other conditions like meningitis or brain bleeds and could be leading to unnecessary examinations

Embargo: 0001H Vienna time Saturday 1 June

Nicotine and caffeine withdrawal can cause unnecessary suffering to patients in intensive care units (ICUs), and could be leading to unneeded laboratory testing and diagnostic imaging such as X-rays and MRIs, according to a systematic review of clinical and observational studies involving 483 adults.

The findings are being presented at this year’s Euroanaesthesia congress (the annual meeting of the European Society of Anaesthesiology) in Vienna, Austria (1-3 June).

“Nicotine and caffeine are some of the most commonly used and highly addictive substances in modern society, but they are often overlooked as a potential source of significant withdrawal symptoms when abruptly discontinued in ICU”, explains Associate Professor Maya Belitova from University Hospital “Tsaritsa Yoanna” – ISUL, Sofia, Bulgaria who led the research.

“Withdrawal symptoms including nausea, vomiting, headaches, and delirium can last for up to 2 weeks. These symptoms resemble conditions such as meningitis, encephalitis, and intracranial haemorrhage—this may confuse clinical diagnosis and result in unnecessary tests which can cause patient harm, cost a lot of money, and waste time.”

In Europe, up to 27% of the population smokes, and more than half drink coffee.

The systematic review, synthesising all the available evidence from the scientific literature, included 12 studies investigating withdrawal symptoms and treatment in ICUs between 2000 and 2018, involving 483 adults (aged 18-93).

Results showed that acute nicotine withdrawal substantially increases agitation (64% smokers vs 32% non-smokers) and the number of tracheal tube and intravenous line displacements caused by agitation in ICU patients (14% smokers vs 3% non-smokers).

However, nicotine substitution therapy was shown to contribute to the development of ICU delirium (severe confusion and disorientation)—which is associated with prolonged intubation, increased length of stay, and greater risk of dying.

Abrupt caffeine withdrawal leads to drowsiness, nausea, vomiting, headaches, and can increase rates of ICU delirium. Caffeine benzoate has been successfully used to treat headaches but substitution in the ICU has a limited evidence base.

“ICU patients may benefit from nicotine substitution or caffeine supplementation, but with little evidence for their effectiveness, this should be left up to the judgement of treating physicians”, says Professor Belitova. “There is lack of evidence on abrupt caffeine withdrawal, its complications and therapeutic options.  Future research should focus on acute caffeine withdrawal as an independent risk factor for agitation and delirium in ICU and on available treatment options.”

Notes to editors:

The authors declare no conflicts of interest.

This press release is based on poster presentation 4145 at the European Anesthesiology Congress. All accepted abstracts have been extensively peer reviewed by the congress selection committee. There is no full paper at this stage, but the authors are happy to answer your questions. The research has not yet been submitted to a medical journal for publication.

For full abstract click here

For full poster click here

 

Selected media coverage

Daily Mail (UK and international)

Times of India (India)

US News and World Report (USA)

Nursing Times (international)